Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 16, 2021Frontier County, Nebraska

NWS North Platte, NE issued this special weather statement at May 16, 2021, 9:25 PM CDT for Frontier County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 9:25 PM CDT (02:25 UTC)
Expired
May 16, 2021, 10:30 PM CDT
In force
65 min
Issued by
NWS North Platte, NE

County Frontier County, NE

The radar

The North Platte radar (KLNX), 157 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:28 PM CDTHAIL 1.52 Se Maywood, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS83 KLBF 170225
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
925 PM CDT Sun May 16 2021
 
NEZ070-071-170330-
Frontier NE-Hayes NE-
925 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER AND EAST CENTRAL
HAYES COUNTIES UNTIL 1030 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Curtis, moving south at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Curtis, Maywood and Quick. 

This includes Highway 83 between mile markers 30 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4066 10067 4064 10050 4036 10048 4043 10087
TIME...MOT...LOC 0225Z 019DEG 14KT 4060 10060 

$$

Kulik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 16, 6:43 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 16, 6:43 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun May 16 2021

.SHORT TERM...(This evening through Monday night)
Issued at 333 PM CDT Sun May 16 2021

The disturbance and weak closed upper circulation which tracked
through western NE overnight and today will move east of the area
this evening. The main weather feature through Monday night will
be the closed upper low currently centered over southern Nevada.
A surface low is centered over east central CO, with a stationary
front extending across northern KS. POPs were trimmed back for
tonight, with the best chances across southwest NE overnight.
This area will be in closer proximity to a disturbance moving from
eastern CO into western KS overnight. With PWATs still ranging
near or above 0.90 inch near and south of I80, and weak steering
winds, locally heavy rain is again possible with any storms.
Latest HRRR, RAP and SREF also indicated fog development across
the Sandhills later tonight through mid morning, with patchy to
areas of fog forecast. Visibilities could fall below a mile in
some locations.

On Monday, a disturbance will lift slowly northward from eastern
CO and western KS. This will bring increasing chances for showers
across the area by afternoon, along with a chance for
thunderstorms across southwest areas. The latest models show
associated lift will weaken as if lifts north. The highest POPS
for 40 to 50 percent across southwest NE, to only a slight chance
northern NE. Mainly cloudy skies and an east to southeast wind
will limit highs to the mid 60s.

Monday night, the closed upper low will move into CO and NM, with
a disturbance lifting from northwest KS into southwest NE. This
will bring likely POPs into far southwest zones after midnight.
Weak lift and and a moist atmosphere across the remainder of the
area to provide a chance for showers and a few storms into north
central NE.

.LONG TERM...(Tuesday through Sunday)
Issued at 333 PM CDT Sun May 16 2021

The closed upper low will slowly northward Tuesday through Tuesday
night while the disturbance to its east brings the best POPS to
western NE on Tuesday. Locally heavy rainfall is possible.

Wednesday into Wednesday night the closed low will open up and
lift northeast through western NE. Locally heavy rain once again
possible Wednesday afternoon and evening.

Another deep closed low will drop into the western U.S. Thursday
and Friday as a strong upper ridge remains anchored over the
southeastern U.S. This will bring an amplified south southwest
flow at H500 with winds at that level up to 40KTs. This looks
favorable for severe storms to form Friday afternoon and evening,
and possibly again Saturday afternoon and evening. Highs to reach
around 80 Thursday and Friday, and possibly into Saturday and
Sunday if the Pacific frontal passage is delayed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun May 16 2021

Isolated rain showers and thunderstorms are expected through the
evening. Stronger storms with gusty winds could be possible along
and south of I-80 impacting KLBF. Rain gradually diminishes by 06Z
with ceilings remaining below 1000 feet. Some patchy fog may even be
possible at both sites. Any fog will diminish after sunrise with
ceilings struggling to rise above 2000 feet for the rest of the TAF
period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, May 16, 2:34 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
234 PM CDT Sun May 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-171945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
234 PM CDT Sun May 16 2021 /134 PM MDT Sun May 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are be possible this evening, with some
storms having potential to be strong to severe. The greatest
threat is expected for southwest Nebraska. The main impacts will
be large hail, gusty winds, and localized heavy rainfall.
Localized flooding is possible across portions of north central
and southwest Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

The week will continue to see the potential for thunderstorms
each evening. The severe threat is being monitored for each day.
Yet, tomorrow the severe threat looks to be low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 16, 9:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
925 PM CDT Sun May 16 2021

NEZ070-071-170330-
Frontier NE-Hayes NE-
925 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER AND EAST CENTRAL
HAYES COUNTIES UNTIL 1030 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Curtis, moving south at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Curtis, Maywood and Quick.

This includes Highway 83 between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4066 10067 4064 10050 4036 10048 4043 10087
TIME...MOT...LOC 0225Z 019DEG 14KT 4060 10060

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:33 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes18 min
May 17, 2:31 AM CDTAreal Flood AdvisoryLBFChase31 min
May 17, 3:02 AM CDTFlash Flood WarningLBFChase3 hr
May 17, 9:37 AM CDTAreal Flood WarningLBFKeith, Lincoln, McPherson3 hr

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.